Texas, 2020Drought in Texas, October 1 to 31, 2020
October 1 to 31, 2020 · NWS EPZ · 5 events in 5 counties and zones
Another dry month saw no change in the drought conditions for Far West Texas with most of the area in Severe(D2) drought.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another dry month saw no change in the drought conditions for Far West Texas with most of the area in Severe(D2) drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 30, 10:03 PM MST, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 30, 10:03 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1103 PM MDT Wed Sep 30 2020
...UPDATED AVIATION...
.AVIATION...06Z TAF CYCLE
VFR conditions expected through the period. SKC-FEW250 will
persist. Surface winds will be light and variable following
typical drainage patterns overnight. Southeast winds of 10G18KT
will develop at most terminals after 18Z.
&&
.PREV DISCUSSION...203 PM MDT Wed Sep 30 2020...
.SYNOPSIS...
High pressure aloft will bring warm dry weather with above normal
temperatures across southern New Mexico and west Texas through
early next week. Winds will be mostly light to occasionally
breezy.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Thursday...
Radiational cooling will be rather efficient tonight with clear
skies and light winds. Expecting mainly 50s with some more rural
and elevated areas approaching the 40s as high pressure remains
in control.
Dry northwest flow aloft continues on Thursday as deep troughing
remains to our east. A weak backdoor will begin working its way into
eastern portions of the area during the evening hours, increasing
the winds perhaps into the 10 to 20 mph range. Regardless,
conditions will remain dry through Thursday with high temperatures
topping out in the upper 80s to near 90 degrees across the lowlands
under clear skies.
&&
35-DeLizio
.LONG TERM...Thursday night through Wednesday
Strong Canadian surface high dropping southward into the plains
will push very weak cold front into the CWA from the east Thursday
night. Surface gradients will strengthen causing east to
southeast winds to be near the breezy category Thursday night,
especially along western facing slopes. Otherwise temperature
advection will be minimal behind the boundary with Friday high
temperatures cooling by less than 5 degrees most locations.
Otherwise southern New Mexico and west Texas will remain between
high amplitude ridge west of the divide and deep troughing to the
east through Saturday with a persisting dry subsiding northwest
flow aloft. Falling heights across the northern Rockies will tend
to flatten ridge Sunday and Monday but this will pattern will
result in 500 mb height center and associated east to west ridge
axis to become aligned across southern New Mexico. This scenario
will sustain dry weather and above normal temperatures into the
weekend.
Another weak cold front may again move east to west across the
CWA Saturday night but again expect Sunday high temperatures will
cool by only about 5 degrees which will still be around 5 degrees
above normal. Ridge aloft will remain aligned across the CWA
vicinity keeping warm dry weather in place into Wednesday.
&&
.FIRE WEATHER...
Very dry conditions will remain in place for the next several days
with highs around 5 to 10 degrees above normal. Min RH values will
drop to 10 or below each afternoon for most lowland and mountain
locations. Winds will be very light today but are expected to
increase some for Thursday and Friday. Even with the increase,
however, winds will remain below critical thresholds. Vent rates
will be poor to fair for today, but with the increase in winds
improve in most location to fair to good for Thursday.
&&
35-DeLizio
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 53 90 58 89 / 0 0 0 0
Sierra Blanca 52 85 51 83 / 0 0 0 0
Las Cruces 47 88 53 86 / 0 0 0 0
Alamogordo 49 88 51 85 / 0 0 0 0
Cloudcroft 40 66 37 64 / 0 0 0 0
Truth or Consequences 52 87 55 87 / 0 0 0 0
Silver City 52 83 51 81 / 0 0 0 0
Deming 46 90 51 88 / 0 0 0 0
Lordsburg 53 90 55 87 / 0 0 0 0
West El Paso Metro 59 91 59 88 / 0 0 0 0
Dell City 49 87 48 86 / 0 0 0 0
Fort Hancock 56 92 55 91 / 0 0 0 0
Loma Linda 57 82 54 81 / 0 0 0 0
Fabens 56 90 56 88 / 0 0 0 0
Santa Teresa 52 88 53 86 / 0 0 0 0
White Sands HQ 57 87 56 85 / 0 0 0 0
Jornada Range 53 87 53 84 / 0 0 0 0
Hatch 50 87 52 86 / 0 0 0 0
Columbus 53 89 53 87 / 0 0 0 0
Orogrande 52 87 53 86 / 0 0 0 0
Mayhill 45 74 42 76 / 0 0 0 0
Mescalero 43 76 40 74 / 0 0 0 0
Timberon 44 73 40 73 / 0 0 0 0
Winston 42 80 42 81 / 0 0 0 0
Hillsboro 49 87 48 86 / 0 0 0 0
Spaceport 47 86 52 84 / 0 0 0 0
Lake Roberts 45 84 46 82 / 0 0 0 0
Hurley 45 85 48 84 / 0 0 0 0
Cliff 51 90 53 89 / 0 0 0 0
Mule Creek 52 87 52 85 / 0 0 0 0
Faywood 52 84 51 82 / 0 0 0 0
Animas 51 91 50 89 / 0 0 0 0
Hachita 49 89 49 87 / 0 0 0 0
Antelope Wells 52 90 50 88 / 0 0 0 0
Cloverdale 55 86 53 85 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
32-Pegram/35-Delizio/05-Rogash
Hazardous weather outlook, Sep 30, 10:20 AM MST, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1120 AM MDT Wed Sep 30 2020
NMZ401>417-TXZ418>424-011730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1120 AM MDT Wed Sep 30 2020
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
DeLizio
Drought, Western El Paso County
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Western El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
Severe(D2) drought continued through the month of October across the entire zone.
Drought, Eastern/Central El Paso County
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of October. The El Paso International Airport reported 0.18 inches of precipitation which was 0.43 inches below normal.
Drought, Salt Basin
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Salt Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
Severe(D2) drought conditions remained in place through the month of October.
Drought, Southern Hudspeth Highlands
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Southern Hudspeth Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
Severe(D2) drought continued across the entire zone except for the far west which remained in Moderate(D1) drought.
Drought, Rio Grande Valley of Eastern Hudspeth County
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern Hudspeth County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of October.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, October 1 to 6, 20202 deaths · 2 events
- Wildfire in Colorado, October 1 to 31, 2020$92 million · 1 event
- Rip Current in Puerto Rico, October 1, 20201 death · 2 injured · 1 event
- Drought in Maine, October 1 to 31, 2020$9.0 million · 18 events
- Drought in New Hampshire, October 1 to 31, 2020$9.0 million · 15 events
- Drought in Iowa, October 1 to 31, 2020$747,000 · 10 events
- Drought in South Dakota, October 1 to 31, 2020$143,000 · 5 events
- Drought in Minnesota, October 1 to 31, 2020$100,000 · 1 event
- Drought in New Mexico, October 1 to 31, 202040 events
- Drought in Colorado, October 1 to 31, 202021 events
- Drought in Texas, October 1 to 31, 202016 events
- Drought in New Mexico, October 1 to 31, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924212, 924214, 924215, 924218, 924219.